Hail, Shannon
- When
- July 7, 3:20 AM CST
- Where
- Shannon County, 3.22 mi SSW of Winona
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.980, -91.360
Isolated severe thunderstorms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 2:38 AM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 338 AM CDT Mon Jul 7 2014 .SHORT TERM...(Today into Tuesday Night) Issued at 330 AM CDT MON JUL 7 2014 Isolated convection has developed across portions of south central Missouri early this morning as a low level jet and isentropic lift has spread into the region. Isolated to scattered showers and thunderstorms will continue to develop early this morning in the area of isentropic lift, and will decrease later this morning as the low level jet weakens. A few of the stronger storms may contain some small hail with hail to the size of pennies. Additional thunderstorms have developed across southeastern Nebraska early this morning. These storms will track to the southeast into northwestern Missouri early this morning and may then track more southerly later this morning towards central Missouri. This activity will weaken as it pushes to the southeast and is expected to remain north of the area. A warm and moist air mass will also continue to advect to the northeast into the region today. 850mb temperatures will warm into the middle 20s C this afternoon across the western portions of the forecast area with values in the lower 20s C across the east. As a result highs will range from the lower 90s across south central Missouri to the middle 90s across extreme southeastern Kansas and far western Missouri. Heat index values will warm to the upper 90s to around 100 degrees this afternoon, with the warmest values across the western portions of the area. The heating of the day will increase instability and will help to weaken the cap east of highway 65. West of 65 the increase in mid level temperatures spreading from the southwest will help to keep the cap a tad stronger this afternoon. The convection that is currently across southeastern Nebraska is again expected to dissipate well north of the area, but will have to watch the outflow from it even well after it dissipates as it will likely continue to push south into the eastern Ozarks this afternoon. With an unstable air mass, weak cap, and the outflow boundary, scattered pulse type storms will develop mainly east of Highway 65 this afternoon into early this evening. Theta-E differences will increase to over 30K which will support a localized downburst. This evening a complex of storms will develop across the central plains and track to the southeast into the overnight hours. A very unstable air mass will remain in place ahead of this complex along with high theta-E differentials, possible as high as 40K. This will support a severe forward propagating line of storms. Think the strongest part of the line will track east generally along the Interstate 70 corridor where the Theta_E gradient will be located. The southern edge of this line will likely push south into central Missouri tonight and will still be capable of damaging straight line winds and perhaps some small hail generally north of Highway 54 and across central Missouri. An upper level trough will push southeast out of the plains tonight and across the region on Tuesday. A weak front will push south towards the area tonight, though the outflow from the complex of storms expected tonight may become the affective front. Will have to watch where the front will be located Tuesday. With the heating of the day instability will increase again south of the front, allowing severe storms to be possible again. The front is expected to be across the northern portions of the forecast area Tuesday morning, so the best chances for severe storms will generally be south of of Highway 60 where the most heating should occur Tuesday afternoon and evening. The main risk with this activity will be damaging straight line winds and hail to the size of quarters. The front will push south of the area during the overnight hours. .LONG TERM...(Wednesday through Sunday) Issued at 330 AM CDT MON JUL 7 2014 The front will be south of the area on Wednesday, with mainly dry conditions expected. A slightly cooler and less humid air mass will spread into the area, as highs warm into the Middle 80s Wednesday afternoon. The front will then push back to the north Thursday into Friday, resulting in chances for scattered showers and thunderstorms. The front will push north of the area by this weekend, with typical warm and humid July conditions returning. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1141 PM CDT SUN JUL 6 2014 Isolated showers and thunderstorms are expected overnight across southern Missouri. Given the low coverage of this activity, we have elected to keep this threat out of the TAFs. Meanwhile, low level wind shear will continue into early Monday morning. Southerly surface winds will continue through Monday evening with late morning and afternoon gustiness. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Schaumann
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 409 AM CDT MON JUL 7 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 409 AM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SLOWLY PUSH SOUTHEAST ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI THIS MORNING. THE MAIN RISK WITH THIS ACTIVITY WILL BE OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY DOWNPOURS. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL. ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. MAINLY ALONG AND EAST OF THE HIGHWAY 65 CORRIDOR. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF WINDS IN EXCESS OF 60 MPH. A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS THIS EVENING THEN PUSH SOUTHEAST INTO AND ACROSS NORTHERN MISSOURI. THE SOUTHERN EDGE OF THESE STORMS MAY PUSH INTO PORTIONS OF CENTRAL MISSOURI LATE THIS EVENING INTO THE OVERNIGHT HOURS. WINDS IN EXCESS OF 60 MPH AND SMALL HAIL WILL BE POSSIBLE. AFTERNOON HEAT INDICES IN THE UPPER 90S TO AROUND 100 DEGREES WILL OCCUR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AND TUESDAY NIGHT AS A WEAK FRONT PUSHES SOUTH INTO THE REGION. THERE WILL BE THE RISK FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH THIS ACTIVITY WITH THE BEST CHANCES ACROSS SOUTHERN MISSOURI TUESDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY INTO FRIDAY ACROSS THE OUTLOOK AREA AS THE FRONT PUSHES BACK TO THE NORTH. AFTERNOON HEAT INDICES IN THE MIDDLE 90S TO AROUND 100 DEGREES WILL OCCUR FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE EASTERN OZARKS AND AGAIN LATE THIS EVENING INTO TONIGHT FOR AN ELEVATED RISK FOR STRAIGHT LINE DAMAGING WIND GUSTS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 152 AM CDT MON JUL 7 2014 MOZ096-070715- DOUGLAS MO- 152 AM CDT MON JUL 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 215 AM CDT... AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DRURY...OR 15 MILES SOUTH OF MOUNTAIN GROVE...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE DRURY AND GENTRYVILLE. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 3680 9217 3681 9245 3694 9248 3697 9219 TIME...MOT...LOC 0652Z 304DEG 12KT 3691 9230
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT MON JUL 7 2014
MOZ104-070815-
TANEY MO-
243 AM CDT MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TANEY COUNTY UNTIL
315 AM CDT...
AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROTEM...OR 19 MILES SOUTHEAST OF FORSYTH...
MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE PROTEM.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BULL
SHOALS LAKE.
LAT...LON 3655 9291 3656 9278 3650 9277 3649 9277
3649 9291 3650 9291
TIME...MOT...LOC 0743Z 354DEG 11KT 3651 9284The Springfield radar (KSGF), 183 km away, was scanning. The volume nearest the first event began at 09:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517615.